Articles

Summer health: Jun'13

Our Health at Hand nurses answered your questions on vaccinations, how to protect yourself in the sun and tips on travelling with children.

Anonymous119 asked: I have a severe vitmain D deficiency and the doctor has put me on "over the counter" supplements but instead of taking the reccomended 1 a day I have been told to take 4 is this normal and can you get side effects from taking too much as I keep getting really bloated since I've been taking them. Also how much Vit D can I get by being out sun? Thanks

Health at Hand nurses answered: Dear Anonymous 119, Based on your vitamin D levels and the severity of your deficiency, your doctor has selected the most appropriate dose to correct this. He could have chosen a product with higher vitamin D content but instead recommended you to obtain the desired dose by taking 4 over the counter tablets. If you experience any side effects you think may be related to the tablets you are taking, please contact your GP.

Chris asked: Hi, I'm thinking about going travelling next year around Asia. Thailand, Vietnam, Cambodia etc. Will I have to have any vaccinations to cover me for this kind of trip?

Health at Hand nurses answered: Dear Chris, thank you for your questions. To be able to answer your enquiry accurately, we would need to know a few more details about your planned trip. How long are you planning to spend in those locations and also what type of accommodations you will be staying at? Do you have any underlying medical conditions? Have you received any travel vaccinations previously and if so how long ago. As your planned trip is very complex, please call Health at Hand and we can discuss which vaccinations are recommended/required.

ask-the-expert-logo

If you missed our live chat and have any further questions relating to summer health, then why not ask our panel of experts a question?

 

fiona asked: Hi there - what natural products do you recommend to prevent or treat mosquito bites?  I feel that many products are full of nasty chemicals

Health at Hand nurses answered: Hello Fiona,

In general it is considered from a Travel Medicine speciality, that natural insect repellents are not as clincally effective as DEET.
We recommend using insect repellents made with a chemical called DEET. They are available in as creams, lotions and sprays and come in several strengths. Research and experience have shown that DEET is  very safe,  when you follow the manufacturer’s instructions.

Alternative recommended insect repellents are those containing Picaridin 20% .

Natural insect repellents are: oil of lemon eucalyptus-based repellent,  however this repellent only lasts as long as 15% DEET and so needs applying more frequently.

Lemon eucalyptus essential oil is a different product and is not recommended as an insect repellent. 

fiona commented: thanks

Heather asked:
I'm very pale with light hair and often find I burn very quickly in the sun - should I be considering using a sun cream higher than SPF 30, much like a total sun block and how often should I apply it?

Health at Hand nurses answered: Hello Healther,

It may be appropriate for you to choose a broad-spectrum sunscreen with an SPF  of 30+ to all exposed  skin.  Broad spectrum  sunscreens provide protection  from  UVA and UVB rays from the sun; apply as indicated on the label and remember,  swimming and sweating can affect the performance of such sun-screens.For a fair-skinned person, it is estimated that around 20-30 minutes of sunlight on the face and forearms around the middle of the day, 2-3 times a week is sufficient to make enough vitamin D in the summer months in the UK.
The other option to increase your vitamin D levels would be to include foods with high vitamin D content into your diet. Please see further information on this issue on the www.patient.co.uk website.  

Ruth asked: I tend to get PLE during the summer. Previously I would be treated with desensitisation but going to the hospital 3 times a week doesn't really suit my schedule. Is there anything else I could look into?

Health at Hand nurses answered: Hello Ruth,

Is this polymorphic light erruptions Ruth?

Ruth commented: yes

Health at Hand nurses answered: Dear Ruth,

As you aware this type of skin condition is treated  at the Consultant Level of care.  Is it phototherapy that you have  used? Has your consultant considered hydroxychloroquine or azathioprine ?  We would suggest that you go to the British Association of Dermatologists website for  further insight.

Ruth commented:
I went to the dermatologists and they sent me for phototherapy. I haven't been offered anything else. Are hydroxychloroquine or azathioprine medications?

Heather asked: Hayfever really bothers me through the Summer months and I often find it gets much worse in the evening so it disrupts my sleep most nights right now - do you have any good tips on beating hayfever as allergy tablets I buy aren't that effective for me

Health at Hand nurses answered: Hello Heather, Can you confirm which hayfever medication you are using currently?  And what hasn't worked previously?

Heather commented: I'm just on over the counter medication - antihistamines as far as I'm aware such as Benadryl . I've never taken any other medications for it. I suffer mainly from itchy eyes and an itchy throat as well as constant sneezing

Health at Hand nurses answered:
Hello Heather, the other antihistamine you could consider is Piriton (chlorphenamine) as this tends to cause drowsiness, especially at the beginning of the treatment. There are also eye drops and nasal sprays for hayfever that could help with your symptoms. We would also recommend to review all pollen-reducing behaviours, such as staying indoors on high pollen count days, wearing sunglasses and not drying your washed clothes outside. Please see Hayfever - prevention section on www.nhs.uk for further useful tips.

Luke asked: Following on from Heather's question, I am quite fair and easily burn. But I can also tan after a while, but usually this involves burning first. Any recommendation on how to gradually tan safely without burning? I usually start of with SPF 30 and I won't burn with this on.

Health at Hand nurses answered: Hello Luke, whilst research is now indicating  that we do need sun exposure.  It is suggested that you 'safely tan' (as all sun exposure causes skin damage) with the sunscreens and sun bathe in the early morning and late afternoon.  The 'drive' to get a tan in a standard two week holiday is really not the ideal way to get a tan...consider trying to tan over a number of  months and do not get fixated  about the 'standard' two week holiday to get a tan.

Luke commented: Okay, thanks for that. I'll make sure I don't! :)

Anonymous2 asked: I suffer from really bad hayfever. Can you please recommend the strongest/most effective remedy for this?

Health at Hand nurses answered: Hello Anonymous2. May we  ask which antihistamines have you tried so far?

Anonymous2 commented: Hi, I have been subscribed cetirizine hayfever tablets by my doctor by these do not releive the symptoms

Health at Hand nurses answered: Hello Anonymous2. All antihistamines do have a similar efficacy.  However, some anthistamines might be better  for certain hayfever symptoms.  In this instance,  we would suggest that you contact your GP who will access to the BMJ Best Evidence website for the most suitable antihistamine for your specific  symptoms.

fiona asked: I often get very blurry vision after being out in strong sunlight, even though I always wear sunglasses. It's been so bad that I can't read a book, is this anything to worry about?

Health at Hand nurses answered:
Hello Fiona, your experience of blurry vision when in strong sunlight despite the use of sunglasses will probably be due the muscles controlling the shape of the lens in relation to the sunglight and is probably going  to amount to nothing to worry about.  However,  we would suggest an optician's appointment to be be absolutley sure that there is no other underlying condition.

fiona commented: Thanks!

Anonymous120 asked: I sweat a lot, and when I have built up an anxiety of sweating which only in turn makes me sweat even more. The summer months obviously make this problem worse for me?

I've been to the GP and been prescribed aluminium based roll on deodorant, but this hasn't worked. I've heard botox could be an option, would you recommend this or anything else?

Health at Hand nurses answered: Hello Anonymous 120,

Here is a website that can give you an overview of managing  the condition.
http://www.patient.co.uk/health/excessive-sweating-hyperhidrosis
Botulinum toxin is being used for managing sweating, and is considered safe and effective.  Please see the above website for  the current clinical findings on the success  rates of using  botulinum toxin and which generally applies when we inject the  toxin to the armpits.

Anonymous121 asked: Can vaccinations make you sick?

Health at Hand nurses answered: Hello Anonymous 121

Vaccination injections do have side-effects and a most common side-effect would be pain and inflammation at the injection site.  There can be gastro-intestinal disturbances which may give rise to feelings of nausea as you are reporting.  Other common side-effects are fatigue, myalgia and malaise.

AXA PPP healthcare: Thanks for all your great questions and thanks to our Health at Hand Nurses; Jason & Lucia for their brilliant answers.

We hope they have helped.

 

back to top


Sign up to our monthly Better Health newsletter to receive updates on our latest health and wellbeing articles.


Sign up to newsletter

Ask the expert

Got a question about health or wellbeing?
Our team of medical experts are ready to help.